Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 86, NWS Albuquerque, NM

August 9, 2000San Miguel County, Santa Fe County, Torrance County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 9, 2000, 9:06 PM MDT for San Miguel County, Santa Fe County, Torrance County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 9, 2000, 9:06 PM MDT (03:06 UTC)
Expired
Aug 9, 2000, 9:45 PM MDT
In force
39 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties San Miguel County, NM, Santa Fe County, NM, Torrance County, NM

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 3.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2000-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1241 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2000-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1241 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2471 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 100309
SVRABQ
NMC047-049-057-100400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
906 PM MDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL TORRANCE COUNTY IN CENTRAL NEW MEXICO
  SOUTHEASTERN SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO
  SOUTHWESTERN SAN MIGUEL COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 945 PM MDT

* AT 905 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR MORIARTY...OR ABOUT 11 MILES            
  SOUTHEAST OF EDGEWOOD...MOVING SOUTHWEST AT 10 MPH.  SPOTTERS      
  REPORTED NICKLE SIZE HAIL WITH THIS STORM.  

* THE SEVERE THUNDERSTORM WILL BE...
  OVER MORIARTY AT 915 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. SEEK INDOOR SHELTER IN A STRONG BUILDING. AVOID WINDOWS!

LAT...LON 3502 10614 3490 10599 3526 10546 3545 10570

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:00 PM MDT, 6 hours 6 minutes earlier.

Area forecast discussion, Aug 9, 3:00 PM MDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT WED AUG 9 2000

CONVECTION LINED UP ALONG SFC WIND SHIFT LINE IN NERN CRNR DRIFTING
A LITTLE SWD. DIURNAL CONVECTION DRIFTING OFF MTNS MASKING SATELLITE
IDENTIFICATION OF INVERTED TROUGH BUT EARLY DEVELOPMENT OF
CONVECTION OVER NORTH AND WEST TODAY WITH LESS CLOUDINESS SOUTHEAST
ARGUES IN FAVOR OF NGM/ETA PROGNOSIS OF NORTHWARD DRIFT OF SHEAR
AXIS. WILL COMPROMISE BETWEEN PERSISTENCE AND FWC GUIDANCE
INDICATING COOLER TEMPS AND HIGHER POPS CENTRAL AND NORTH THRU
FRIDAY WITH STATUS QUO(LOW POPS) FOR EASTCENTRAL AND SE. DESPITE THE
LACK OF ANY SUBSTANTIAL TROPICAL MOISTURE PLUME FOR THE PAST SEVERAL
WEEKS ...ENOUGH MOISTURE HAS SEEPED IN TO BRING PRECIPITABLE WATER
TO ABOVE AVERAGE OVER ALL BUT NORTHWEST CORNER. THUS SLIGHT
DESTABILIZATION SHOULD RESULT IN HIGHER POPS. 10-15 KT WWD TO SWWD
MOVEMENT ENOUGH TO PREVENT ANYTHING MORE THAN SPOTTY...SHORT LIVED
DOWNPOURS...BEST HANDLED BY NOWS. EXTENDED GUID SHOWS SHEAR AXIS
BECOMING LESS DEFINED WITH UPPER HIGH CENTER TO NORTH OF NM
RESULTING IN E TO W STEERING FLOW AND BETTER POPS CENTRAL MTNS WWD
THAN OVER EASTERN PLAINS. TEMPS LIKELY LITTLE COOLER THAN PRESENT
BUT STILL NEAR TO SLIGHTLY ABOVE SEASONAL. MJF

ABQ BB 066/090 066/090 066 32222
SAF BB 058/088 058/087 058 32333
TCC BB 067/092 067/092 067 32222

.ABQ...NONE.

In the hours before

Special weather statement, Aug 9, 8:25 PM MDT, 41 minutes before
NMZ005-006-009>013-100329-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
825 PM MDT WED AUG 9 2000

...SQUALL LINE OF THUNDERSTORMS ALONG INTERSTATE 40 EAST OF
ALBUQUERQUE...

A RARE SQUALL LINE OR BAND OF STRONG THUNDERSTORMS DEVELOPED OVER
EASTERN CENTRAL NEW MEXICO EARLY THIS EVENING AND MOVED SOUTH OVER
THE INTERSTATE 40 CORRIDOR FROM CLINES CORNERS TO SANTA ROSA
AND TUCUMCARI. AT 825 PM MDT THE LINE WAS STILL VERY ACTIVE
PRODUCING GUSTY WINDS OF 40 TO 50 MPH...HAIL OF 1/2 INCH AND LOCALLY
HEAVY RAINS OVER EASTERN TORRANCE AND CENTRAL GUADALUPE COUNTIES.

THE LINE IS EXPECTED TO SLOW AS IT FINALLY PASSES FULLY SOUTH OF THE
INTERSTATE. IT WILL LIKELY INTERSECT OTHER OUTFLOW BOUNDARIES FROM
EARLIER STORMS TO PRODUCE ANOTHER SET OF STRONG STORMS WITH LOCALLY
HEAVIER RAINS OVER EASTERN TORRANCE AND WESTERN GUADALUPE COUNTIES
BETWEEN 830 PM AND 10PM. SOME OF THESE STORMS MAY EXTEND EAST
TOWARDS CURRY AND DE BACA COUNTIES SO LATE NIGHT THUNDERSTORMS ARE
POSSIBLE FOR CLOVIS...FORT SUMNER AND PERHAPS PORTALES.

SEVERAL STORMS AT THE WEST END OF THE LINE WILL REACH INTO WESTERN
TORRANCE COUNTY BRING STRONG EAST AND NORTHEAST WINDS TO MORIARTY...
ESTANCIA AND THE EAST MOUNTAINS COMMUNITIES. GUSTY WINDS ARE LIKELY
IN TIJERAS CANYON INTO EASTERN ALBUQUERQUE FROM ABOUT 9PM THROUGH
MIDNIGHT.

KH

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.